Try it
General Medicine · Cardiology
Sample itemA 32-year-old man has palpitations and presents with an irregular, very rapid wide-complex tachycardia of 220 per minute with varying QRS morphology. His resting ECG earlier showed a short PR and a delta wave. He is haemodynamically stable. Which drug should be avoided?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Intravenous verapamil
Pre-excited atrial fibrillation in Wolff-Parkinson-White syndrome conducts rapidly down the accessory pathway. AV nodal blockers such as verapamil, diltiazem, adenosine, digoxin and beta-blockers can promote conduction through the accessory pathway and may precipitate ventricular fibrillation. Procainamide or ibutilide slow the pathway, and DC cardioversion is used if unstable.
Option by option
A. Synchronised DC cardioversion
Cardioversion is the safe treatment, especially if unstable.
B. Intravenous procainamide
Procainamide slows conduction in the accessory pathway and is an accepted option.
C. Intravenous verapamil (correct)
Correct. AV nodal blockade favours accessory pathway conduction and can cause VF.
D. Intravenous ibutilide
Ibutilide is an acceptable option as it prolongs refractoriness of the pathway.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- CardiologyAn elderly man has exertional angina, syncope and breathlessness, with an ejection systo…
- CardiologyA patient with chest pain has ST elevation in leads II, III and aVF. Which artery is mos…
- CardiologyA 65-year-old man has palpitations, chest pain and a blood pressure of 80/50 mmHg. His E…
- CardiologyA 30-year-old man has sharp pleuritic central chest pain that eases on sitting forward,…